Pennsylvania, 2025Flash Flooding in Pennsylvania, May 9, 2025
May 9, 2025 · NWS BGM · 2 events in 2 counties and zones
A slow-moving upper level low pressure system moved across Northeast Pennsylvania during the day. This feature triggered scattered thunderstorms with locally heavy rainfall that led to isolated flash flooding of roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving upper level low pressure system moved across Northeast Pennsylvania during the day. This feature triggered scattered thunderstorms with locally heavy rainfall that led to isolated flash flooding of roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 9, 1:13 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, May 9, 1:13 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
213 PM EDT Fri May 9 2025
.SYNOPSIS...
Widespread steady rain with periods of moderate intensity will
persist across the area through Friday night. Showers linger
tomorrow morning but will dissipate by noon as high pressure
builds into the region. A welcomed extended period of dry
conditions expected through early next week.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
200 PM Update...
Rain will continue through the rest of today and much of the
night for areas along and east of I-81 as an upper level trough
pivots overhead. With the 850 mb low south of the region
through the day, east to southeast flow into the Catskill
mountains will help squeeze out some extra moisture thanks to
the topography. East and southeast facing slopes in the
Catskills and Poconos will see their heaviest rain into the
early evening when the 850 mb low propagates eastward and flow
becomes northerly.
There is some concern with rainfall overnight as trends in the
CAMs have been towards a slower progression of the upper level
trough as well as the development of an inverted trough at 500
mb that may help rain continue at a heaver rate for longer. The
heaviest rain tonight with the pivoting trough will at least
likely be in a different river basin vs where the heaviest rain
is falling today. The Delaware river basin will see the heavier
rain today with the E to SE flow at 850 and then overnight as
the flow becomes more N, then the northern branch of the
Susquehanna will see the heavier precipitation. Under the
inverted trough, there at least does not look to be any elevated
instability in forecast soundings and then looking at theta e
cross sections and lapse rates, there is some weak CSI so
rainfall rates should stay on the lower end, peaking at 0.1 to
0.25 inches an hour.
Tomorrow the trough picks up speed and lifts into New England
and eventually out to sea by the afternoon. Precipitation will
wind down quickly as negative vorticity advection develops
behind the trough and it looks like the sun will come out by the
afternoon Saturday for most of the region. Saturday night will
need to be watched for potential frost with the clear skies and
850 mb temperatures below 5C. Winds through the boundary layer
look at bit too strong to get good radiational cooling and with
plenty of green plants and evapotranspiration, surface dew
points remain above 32 degrees.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
210 PM Update:
High pressure will remain in control for Mother's Day and the start
of next week. Temperatures will also trend warmer, though will
remain cool on Sunday as temperatures max out in the 60s. Some
valley locations may see temps just climb into the 70s. Overnight
lows will be in the upper 30s to mid 40s. The cooler air mass will
then lift out as the peak of an upper level ridge moves into the
region Monday. Temperatures then warm up into the 70s during the
daytime and cool down into the 50s overnight. Skies will remain
sunny during the day but cloud cover increases overnight.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
210 PM Update:
Tuesday will start out dry but shower chances will increase late
Tuesday into Wednesday as a low pressure system moves from the
southern US into the Mid-Atlantic. Isolated thunderstorms will be
possible Wednesday afternoon/evening. This system moves out to
sea by Thursday though the rest of the week will be filled with
off and on chances for showers as multiple weak disturbances
move through the region. Periods of weak instability would also
support isolated thunderstorms during the second half of the
week. Temperatures will gradually trend warmer throughout this
period as ridging and a surge of warmer air to the north at the
end of the work week would favor temperatures climbing into the
80s.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Rain continues for most of the area with IFR and MVFR conditions
at all terminals. ELM is already seeing some dry air work its
way in with rain mostly done outside of a few showers. The rain
will hang on at all other terminals through about 0Z when the
rain pulls out from south to north. AVP will see improvement in
the evening and then SYR and RME wont see much improvement until
closer to 12Z.
Tomorrow after 12Z, high pressure builds in with cigs scattering
out and VFR conditions at all terminals by 18Z if not earlier.
Outlook...
Saturday...A chance for lingering rain showers in the morning
with occasional restrictions. Gradual improvement to VFR in the
afternoon.
Sunday through Monday...Mainly VFR.
Tuesday into Wednesday...Mainly VFR; low chance for rain
showers.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Saturday morning for PAZ039-040-044-047-
048-072.
NY...Flood Watch through Saturday morning for NYZ045-046-055>057-
062.
&&
SYNOPSIS...AJG/JTC
NEAR TERM...AJG
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...AJGHazardous weather outlook, May 9, 2:12 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
312 PM EDT Fri May 9 2025
NYZ045-046-055>057-062-PAZ039-040-044-047-048-072-101915-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Susquehanna-
Northern Wayne-Lackawanna-Luzerne-Pike-Southern Wayne-
312 PM EDT Fri May 9 2025
...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS.
NYZ009-015>018-022>025-036-037-044-PAZ038-043-101915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Bradford-
Wyoming-
312 PM EDT Fri May 9 2025
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Pike
- When
- May 9, 2:38 PM EST to 3:30 PM EST
- Where
- Pike County, 1.32 mi NW of Paupack to 1.07 mi N of Paupack
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 41.416, -75.214
PA 507 was closed both directions at the intersection of Lake View Road in Palmyra Township. The road was closed due to flooding in several locations.
Flash Flood, Wayne
- When
- May 9, 2:58 PM EST to 3:58 PM EST
- Where
- Wayne County, 40.88 mi ESE of Silvara to 40.65 mi ESE of Silvara
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.483, -75.394
PA 296 was closed at PA 196 in South Canaan Township, Wayne County. The road was flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 9, 20251 death · 1 event
- Flash Flooding in Louisiana, May 9, 202511 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 9, 20257 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 9, 20255 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 9 to 10, 202553 kt wind · 4 events
- Hail and Damaging Winds in Florida, May 9, 2025$1,000 · 0.88 in hail · 4 events
- Hail in South Carolina, May 9, 20251 in hail · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 9, 20252 events
- Flooding in Arkansas, May 9 to 15, 20252 events
- Damaging Winds in Virginia, May 9, 2025$5,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 9, 20252 events
- Flood in Virginia, May 9, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265759, 1265763.